Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Med Sci. 2015 Mar;349(3):263-7. doi: 10.1097/MAJ.0b013e3182a562b7.

Metformin-associated lactic acidosis.

Author information

1
Divisions of Endocrinology (FJP, ZH, GEU) and General Medicine (RK, AA), Department of Medicine, Emory University School of Medicine, Atlanta, Georgia; Atlanta Heart Group (RC), Atlanta, Georgia; and Northwest Nephrology Clinic (JLP), Decatur, Georgia.

Abstract

: Metformin is the most commonly prescribed oral antidiabetic agent. Despite a good safety profile in most patients with diabetes, the risk of metformin-associated lactic acidosis is real if safety guidelines are ignored. Experience with 3 cases of metformin-associated lactic acidosis is reported. Two cases were caused by inappropriate use of metformin in the presence of renal, cardiac and hepatic failure and 1 case followed an intentional overdose. The literature was reviewed on the clinical presentation, prevalence, pathogenesis, prognosis and management of metformin-associated lactic acidosis. This report highlights the importance of proper patient selection, clinical and laboratory monitoring and recommendation on when to stop the drug in ambulatory and hospitalized patients to prevent this unusual but potentially lethal complication.

PMID:
24326619
DOI:
10.1097/MAJ.0b013e3182a562b7
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center